Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Amarillo, TX

May 22, 2023Gray County, Texas

NWS Amarillo, TX issued this flash flood warning at May 22, 2023, 4:33 PM CDT for Gray County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2023, 4:33 PM CDT (21:33 UTC)
Expired
May 22, 2023, 7:45 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Gray County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:15 PM CDTFLASH FLOOD9 Sse Kingsmill, TXMULTIPLE INCHES OF WATER OVER RURAL ROADWAYS AND IN YARDS IN RURAL GRAY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS54 KAMA 222133
FFWAMA
TXC179-230045-
/O.NEW.KAMA.FF.W.0004.230522T2133Z-230523T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
433 PM CDT Mon May 22 2023

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southwestern Gray County in the panhandle of Texas...

* Until 745 PM CDT.

* At 433 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Gray County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3532 10109 3536 10103 3538 10098 3538 10095
      3537 10080 3534 10071 3528 10069 3525 10071
      3523 10081 3523 10091 3526 10108 3530 10109

FLASH FLOOD...RADAR INDICATED

$$

LFM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:06 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 22, 2:06 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Mon May 22 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 204 PM CDT Mon May 22 2023

* Synoptic Overview: A very moist Panhandle region east of the
  dryline under a transitioning northwest flow pattern will set up
  the potential for strong to severe storms today.  We will get some
  help with the dynamics from a residual MCV. Best areas for strong
  to severe storms will be the south and east, but still can't rule
  out storms developing in the central and west. It's just that the
  dynamics will not be as good for severe weather in these areas.

* Mesoscale: Dryline in eastern NM will begin to mix east into the
  western TX Panhandle this afternoon.  Already seeing some
  agitated cu in the southwest Panhandles as this area has been
  under the best surface heating thus far.  18Z AMA sounding
  supports this heating and has basically an uncapped surface based
  sounding.  ML CIN is almost completely eroded with ML CAPE values
  around 1250 J/kg.  Wind field is a little disorganized and 700-
  500mb lapse rates are less than 7C, so could be more impressive.
  Further north and east has been under cloud cover due to the
  influence of an MCV in southwest KS. So less heating has occurred.
  Main issue with the western zones is that there is some subsidence
  on the back side of the MCV which would inhibit storm development,
  or hinder storms from holding together. Mid level flow is on the
  weak side from the Amarillo to Guymon line and west, and therefore
  storm motion for anything that can develop, and hold, would be in
  the 15-20 mph range. PWAT's are almost an inch and would support
  moderate to heavy rain with these storms. This along with the
  slower steering flow would support some localized flash flooding
  issues once again, but we need the storms to overcome the
  subsidence. As we move east of the Amarillo to Guymon line we
  start to get a bit more improved lift from both the dryline
  convergence and the better part of the MCV. Also mid level flow
  and effective shear begin to increase and that would support more
  organized storms. So muticell storms would be favored with a
  supercell or two possible as well.  Large hail and damaging winds
  will be the main threat with these storms. Effective helicity will
  begin to increase and will peak south of the I-40 corridor in the
  21-00z time frame. Surface winds will be more backed in the
  eastern two stacks of counties for the Panhandles, so there is
  still a low end tornado threat given the very well backed surface
  flow, despite the overall low level winds being around 10 kts.
  Storms are expected to converge into an MCS later this evening.

* Threats: With ML CAPE values in the 1500-2000 J/kg range along
  with a somewhat better sheared environment to the east, golf ball
  hail would be the main concern for hail size.  Storms may be able
  to produce decent outflows due to somewhat steeper low level lapse
  rates, supporting an inverted V profile up to about 5kft agl.  The
  tornado threat is still possible but would like a little bit
  stronger winds in the low levels.  Additionally, storms will
  likely need to be discrete to get a better chance for tornado
  development.  PWAT's over and inch and overall slower storm motion
  favors possible flash flooding in some of the better coverage
  ares, especially areas that have received quite a bit of beneficial
  rain.

* Timing & Location: Storms are already starting to form in the west
  but could struggle under the subsidence aloft.  Better chances for
  storms will be east of the Amarillo to Guymon line and may very
  well develop in the next hour or two, and last through about 03z,
  when we start to lose surface heating.

* Summary: In general, strong to severe storms look to be likely
  east of the Amarillo to Guymon line with all hazards possible, but
  the more likely hazards will be hail and damaging wind.  The
  tornado threat can't be ruled out, but could have better dynamics
  to be more supportive.  And any area that receives rain for more
  than 30 minutes, especially areas that have recently had decent
  rain amounts will be prone to possible flooding.

Weber

&&

.LONG TERM ...
(Tomorrow through next Sunday)
Issued at 1259 PM CDT Mon May 22 2023

A defined sinusoidal synoptic pattern over the western 2/3 of the
CONUS with trough over the intermountain west and ridging over the
Upper Midwest, this should keep an active pattern for the southern
Plains. A NW-SE orientation of moisture transport starting to
morrow will eventually become more due N-S by the latter half of
the week as the sinusoidal flow becomes more exaggerated.

In particular, looking ahead to tomorrow, if the atmosphere has
time to recover after Monday's thunderstorms, thunderstorms
tomorrow may become more robust. Overall shear remain rather
scant, but a more notable H700 perturbation on the periphery of
the intermountain west main disturbance may help influence larger
scale lift while enhancing 0-6 km shear around 40 kts in the more
aggressive model data sets. Coupled with SB/MUCAPE of 1000-2000
J/Kg, severe thunderstorms with large hail and damaging winds may
also be possible. Areas over the last week with appreciable
rainfall with more added may also need to watch for the potential
of flooding.

With persistent good H850-700 theta-e advection daily, our
thunderstorm chances continues through the remainder of the
forecast period. Expect more fine-tuned adjustments to the severe
thunderstorm chances with this forecast as each day gets closer
as parameters are fine tuned.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon May 22 2023

TAFs are set to be VFR for the next 24 hours. However, there is a
decent chance that amendments may be needed in the 19-23z time
period at KAMA and KGUY for possible thunderstorms. Timing and
confidence is just not high enough to mention. KDHT has a very low
chance of being amended and should remain VFR for the entire
period. Winds generally will be south to southeast in the 5-10kt
range for KAMA and KGUY, with light and variable winds at KDHT.
Possible MVFR/IFR conditions at KGUY after 06z tonight, but again
confidence is too low to mention in this TAF cycle.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  80  58  75 /  30  40  40  30
Beaver OK                  56  74  56  76 /  60  20  30  30
Boise City OK              53  75  54  74 /  20  50  30  40
Borger TX                  58  81  59  79 /  20  30  40  30
Boys Ranch TX              56  83  59  79 /  20  40  30  30
Canyon TX                  55  81  57  76 /  30  40  40  30
Clarendon TX               56  78  59  75 /  50  20  50  40
Dalhart TX                 52  79  55  76 /  20  50  30  40
Guymon OK                  55  76  56  76 /  40  40  30  30
Hereford TX                54  84  56  79 /  20  40  30  30
Lipscomb TX                55  74  56  75 /  60  20  50  40
Pampa TX                   56  77  58  74 /  30  20  40  30
Shamrock TX                58  77  58  75 /  50  20  60  40
Wellington TX              58  79  59  76 /  50  20  60  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...89
LONG TERM....29
AVIATION...89
Hazardous weather outlook, May 22, 1:07 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
107 PM CDT Mon May 22 2023

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
107 PM CDT Mon May 22 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe this afternoon and evening, with large hail and damaging
winds the primary hazards. However, a tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe both days, with large hail and damaging winds the primary
hazards.

Additional thunderstorms will be possible Thursday through Sunday
across the Oklahoma and Texas Panhandles. A few storms may become
strong to severe on any of those days, with large hail and damaging
winds the primary hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 22, 2:30 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
230 PM CDT Mon May 22 2023

TXZ001-222000-
Dallam TX-
230 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern Dallam
County through 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Felt, or 17 miles south of Boise City, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dallam
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10261 3650 10216 3647 10216 3623 10226
      3635 10267
TIME...MOT...LOC 1930Z 285DEG 5KT 3648 10253

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, May 22, 2:41 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT Mon May 22 2023

TXZ009-014-222015-
Gray TX-Roberts TX-
241 PM CDT Mon May 22 2023

...Strong thunderstorms will impact portions of Gray and central
Roberts Counties through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Codman to 6 miles west of
Lefors to 10 miles south of Kingsmill. Movement was northeast at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pampa, Lefors, Kingsmill, Lake Mcclellan and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3579 10109 3606 10073 3606 10067 3524 10063
      3518 10093 3518 10108
TIME...MOT...LOC 1940Z 224DEG 17KT 3576 10093 3545 10093 3535 10101

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LFM
Special weather statement, May 22, 2:49 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 PM CDT Mon May 22 2023

TXZ013-018-019-222015-
Donley TX-Carson TX-Armstrong TX-
249 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern
Armstrong, southern Carson and west central Donley Counties through
315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Goodnight, or 11 miles southeast of Claude, moving
northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 10128 3495 10140 3524 10121 3501 10094
TIME...MOT...LOC 1949Z 222DEG 16KT 3496 10127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LFM
Special weather statement, May 22, 3:42 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CDT Mon May 22 2023

TXZ018-222115-
Armstrong TX-
342 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southern Armstrong
County through 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Wayside, or 17 miles south of Claude, moving east
at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3494 10155 3496 10130 3484 10123 3485 10109
      3475 10109 3475 10162
TIME...MOT...LOC 2041Z 268DEG 9KT 3486 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LFM
Local storm report, May 22, 3:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 NNW LAKE MCCLELLAN   35.34N 100.97W
05/22/2023  E1.75 INCH       GRAY               TX   STORM CHASER

            CHASER ENCOUNTERED QUARTER TO GOLF BALL SIZE
            HAIL AT HIGHWAY 70 AND DEEP LAKE ROAD.

&&

APF
Special weather statement, May 22, 4:16 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
416 PM CDT Mon May 22 2023

TXZ020-222145-
Collingsworth TX-
416 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern
Collingsworth County through 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lutie, or 14 miles northeast of Wellington, moving
northeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3511 10029 3518 10014 3518 10000 3485 10000
TIME...MOT...LOC 2116Z 231DEG 10KT 3503 10009

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:35 PM CDTAreal Flood AdvisoryAMAPotter, Randall5 hr
May 21, 8:06 PM CDTSpecial Weather StatementAMAMoore24 min
May 21, 8:32 PM CDTSpecial Weather StatementAMAMoore28 min
May 21, 8:59 PM CDTSpecial Weather StatementAMAMoore, Sherman31 min
May 21, 9:25 PM CDTSpecial Weather StatementAMAMoore, Sherman35 min
May 21, 9:59 PM CDTSpecial Weather StatementAMARandall31 min
May 21, 10:23 PM CDTSpecial Weather StatementAMARandall37 min
May 21, 10:55 PM CDTSpecial Weather StatementAMARandall35 min
May 21, 11:12 PM CDTSpecial Weather StatementAMAOldham33 min
May 22, 2:30 PM CDTSpecial Weather StatementAMADallam30 min
May 22, 2:41 PM CDTSpecial Weather StatementAMAGray, Roberts34 min
May 22, 2:49 PM CDTSpecial Weather StatementAMAArmstrong26 min
May 22, 3:03 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley57 min
May 22, 3:15 PM CDTSevere Thunderstorm WarningAMAGray, Roberts60 min
May 22, 3:31 PM CDTSevere Thunderstorm WarningAMADallam29 min
May 22, 3:33 PM CDTSevere Thunderstorm WarningAMACollingsworth57 min
May 22, 3:40 PM CDTAreal Flood AdvisoryAMAGray3 hr
May 22, 3:42 PM CDTSpecial Weather StatementAMAArmstrong33 min
May 22, 3:53 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley67 min
May 22, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Gray66 min
May 22, 4:16 PM CDTSpecial Weather StatementAMACollingsworth29 min
May 22, 4:47 PM CDTSpecial Weather StatementAMAWheeler28 min
May 22, 4:51 PM CDTSpecial Weather StatementAMADonley24 min
May 22, 4:53 PM CDTSevere Thunderstorm WarningAMADonley, Gray67 min
May 22, 4:55 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler35 min
May 22, 5:05 PM CDTSpecial Weather StatementAMACarson25 min
May 22, 5:08 PM CDTSpecial Weather StatementAMAGray37 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningAMADonley, Gray62 min
May 22, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAOchiltree63 min
May 22, 6:45 PM CDTSpecial Weather StatementAMADonley30 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningAMADonley57 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.